Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 101, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 2, 2018, 3:02 PM MDT for Big Horn County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2018, 3:02 PM MDT (21:02 UTC)
- Expired
- Aug 2, 2018, 3:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
County Big Horn County, WY
The radar
The Billings radar (KBLX), 147 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.0 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -355 J/kg
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
449
WUUS55 KRIW 022102
SVRRIW
WYC003-022145-
/O.NEW.KRIW.SV.W.0101.180802T2102Z-180802T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Riverton WY
302 PM MDT THU AUG 2 2018
The National Weather Service in Riverton has issued a
* Severe Thunderstorm Warning for...
Southwestern Big Horn County in central Wyoming...
* Until 345 PM MDT.
* At 301 PM MDT, a severe thunderstorm was located 15 miles south of
Garland, or 16 miles southeast of Powell, moving east southeast at
30 mph.
HAZARD...70 mph wind gusts and half inch to nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Otto around 335 PM MDT.
Greybull and Basin around 345 PM MDT.
Other locations impacted by this severe thunderstorm include Greybull
South Big Horn County Airport, Greybull Burlington Northern Santa Fe
Railroad Yard, Midway Golf Course, Burlington and Emblem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
If on or near any streams or lakes, get away from the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4471 10793 4426 10808 4446 10858 4452 10857
4452 10859 4467 10859
TIME...MOT...LOC 2101Z 284DEG 26KT 4457 10854
HAIL...0.88IN
WIND...70MPH
$$
131 follow-up statement
023
WWUS55 KRIW 022118
SVSRIW
Severe Weather Statement
National Weather Service Riverton WY
318 PM MDT THU AUG 2 2018
WYC003-022145-
/O.CON.KRIW.SV.W.0101.000000T0000Z-180802T2145Z/
Big Horn-
318 PM MDT THU AUG 2 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM MDT
FOR SOUTHWESTERN BIG HORN COUNTY...
At 317 PM MDT, a severe thunderstorm was located 8 miles north of
Otto, or 12 miles west of Greybull, moving east southeast at 30 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
This severe storm will be near...
Greybull around 340 PM MDT.
Basin and the Bighorn County Fair around 345 PM MDT.
Other locations impacted by this severe thunderstorm include Greybull
South Big Horn County Airport, Greybull Burlington Northern Santa Fe
Railroad Yard, Midway Golf Course, Burlington and Emblem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Riverton.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
If on or near lakes or streams, get away from the water and move
indoors or inside a vehicle. remember, lightning can strike out to
15 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4441 10846 4468 10839 4470 10804 4471 10794
4426 10808
TIME...MOT...LOC 2117Z 280DEG 27KT 4453 10831
HAIL...0.75IN
WIND...70MPH
$$
13What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:52 PM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 2, 12:52 PM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1252 PM MDT Thu Aug 2 2018 .SHORT TERM...This evening through Sunday Issued at 1223 PM MDT Thu Aug 2 2018 Monsoonal moisture in the sw will aid convection down there spreading ne into the evening hours. Thermal trough/shortwave noted on the upper air and satellite analysis this morning is moving into ern ID and far swrn MT and this will be the focus for storms as it moves into YNP through the afternoon hours and then spreads across the north. A little better mid level westerlies and mid level cooling will create the potential for a few stronger storms. A lot of the area will have the threat of storms through the evening hours with a few lingering overnight. Another round of storms is expected Friday. The next approaching shortwave for Friday may draw another round of monsoonal moisture nwd while some forcing across the north with the trough and exiting jet may aid in storms across the far north. The subtle front from today's wave washes out Friday before the 'stronger' front drops down Friday night into Saturday hanging around our central zones on Saturday. South of the boundary over Sweetwater, Uinta and srn Lincoln County up to the Greens and Rattlesnakes may have critical fire weather conds. The two critical fuels zones 277 and 279 will have a fire weather watch for Saturday from noon to 9 pm. If the front washes out further north, then 280 and even 283 could become critical. On Sunday, the system that is currently out near 31-32N/142W will move onshore Saturday night and move across us on Sunday. It could be an active day, especially along and east of the divide as front remains in place while trough approaches and dual jet structure develops in the nern zones. .LONG TERM...Monday night through Thursday Issued at 1223 PM MDT Thu Aug 2 2018 Pattern transition is forecast to be underway next week, as upper low from the Gulf of Alaska dives south and cuts off over the eastern Pacific, pumping up a ridge over the western U.S. Medium- range models show an overall trend westward with this trough/ridge pattern. This shift will put Wyoming under the influence of NW flow aloft rather than under the dome of hot air; so forecast temperatures, at least east of the Divide, have been trended slightly cooler. Some adjustments further downward may be necessary if this trend further westward of the ridge continues. A similar pattern was responsible for severe weather outbreaks in late July; however, models are placing mean surface trough and higher CAPES along and east of Wyoming's eastern border, drier air over west and central Wyoming. We have slight chances of thunderstorms over the Bighorn Mountains on Monday; otherwise, dry conditions are expected to prevail Monday through Thursday. && .AVIATION...For the 00Z TAFS through 00Z Friday afternoon Issued at 1223 PM MDT Thu Aug 2 2018 Showers and thunderstorms will continue through 06Z. Expect showers and storms to persist through 06Z Fri in the central and east. VFR conditions will occur at the terminal sites through the period. Local MVFR conditions will occur with some of the stronger storms due to heavy rain which would reduce visibility. Mountains will be obscured at times. Another round of showers and thunderstorms is likely tomorrow afternoon. && .FIRE WEATHER... Issued AT 1223 PM MDT Thu Aug 2 2018 ...Fire Weather Watch Saturday from Noon to 9 pm for zones 277 and 279... Scattered thunderstorms will move east across the area through this evening. Isolated to widely scattered showers will continue through the overnight hours, especially over southern portions. Another bout of widely scattered to scattered thunderstorms will occur Friday afternoon and evening. A Fire Weather Watch is in effect for fire zones 277 and 279 from noon to 9 pm Saturday, due to very low RH values and gusty winds up to 35 mph. && .RIW WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Saturday afternoon through Saturday evening for WYZ277-279. && SHORT TERM...Skrbac LONG TERM...Hulme AVIATION...Hulme FIRE WEATHER...Skrbac
Hazardous weather outlook, Aug 2, 1:47 AM MDT, 13 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 147 AM MDT Thu Aug 2 2018 WYZ001>020-022>030-031100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 147 AM MDT Thu Aug 2 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Scattered afternoon and evening thunderstorms. The main threat will be gusty outflow winds of 50 to 55 mph possible. Warm conditions and gusty winds will elevate fire weather conditions across central and eastern portions this afternoon and early evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Friday through Sunday...Warm with gusty west wind will elevated fire weather conditions across southern Wyoming during the afternoon and early evening. Isolated to scattered afternoon and evening thunderstorms across mainly northern Wyoming. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, Aug 2, 2:29 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service Riverton WY
229 PM MDT THU AUG 2 2018
WYZ005>007-022100-
Owl Creek and Bridger Mountains-Southeast Big Horn Basin-Southwest
Big Horn Basin-
229 PM MDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HOT SPRINGS AND
CENTRAL WASHAKIE COUNTIES UNTIL 300 PM MDT...
At 229 PM MDT, Doppler radar was tracking a strong thunderstorm over
Thermopolis, moving east at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Thermopolis, Lucerne, Kirby, Hot Springs State Park, Hot Springs
County Fairgrounds, Legion Town And Country Golf Course and Hot Sprgs
County Thermopolis Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4378 10763 4340 10786 4340 10790 4339 10791
4338 10790 4359 10846 4384 10832
TIME...MOT...LOC 2029Z 273DEG 12KT 4362 10825
HulmeSpecial weather statement, Aug 2, 2:33 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Riverton WY 233 PM MDT THU AUG 2 2018 WYZ014-025-026-022100- Wind River Mountains West-Upper Green River Basin-Upper Green River Basin Foothills- 233 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SUBLETTE COUNTY UNTIL 300 PM MDT... At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southeast of Mesa Gas Field, or 15 miles south of Pinedale, moving east at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Boulder, Big Sandy, Wenz Field, Boulder Lake, Mesa Gas Field, Boulder Lake Campground, Boulder Fish Rearing Station and Pinedale Ralph Wenz Field. LAT...LON 4252 11007 4278 11005 4289 10943 4257 10932 TIME...MOT...LOC 2033Z 259DEG 27KT 4265 10979 Hulme
Special weather statement, Aug 2, 2:43 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Riverton WY 243 PM MDT THU AUG 2 2018 WYZ012-013-022115- Jackson Hole-Teton and Gros Ventre Mountains- 243 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TETON COUNTY UNTIL 315 PM MDT... At 241 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Mount Moran, or 8 miles northeast of Alta, moving northeast at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Alta, Moran Bay, Leigh Lake, Colter Bay Village, Mount Moran, Grand Targhee Resort, Signal Mountain Lodge, Leek's Marina, Jackson Lake Lodge and Targhee Village Golf Course. PRECAUTIONARY/PREPAREDNESS ACTIONS... Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. If on or near Jackson Lake or Leigh Lake, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4391 11105 4409 11078 4385 11055 4373 11105 TIME...MOT...LOC 2041Z 236DEG 15KT 4386 11093 Hulme
Special weather statement, Aug 2, 2:47 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
247 PM MDT THU AUG 2 2018
WYZ004-022115-
North Big Horn Basin-
247 PM MDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BIG HORN AND EAST
CENTRAL PARK COUNTIES UNTIL 315 PM MDT...
At 246 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Garland, or 11 miles southeast of Powell, moving east
at 35 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern Big
Horn and east central Park Counties, including the following
locations... Bighorn Canyon National Recreation Area and Powell Golf
Course.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on or near any lakes or streams, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.
&&
LAT...LON 4494 10821 4491 10817 4455 10807 4454 10866
4478 10873 4498 10822
TIME...MOT...LOC 2046Z 260DEG 31KT 4464 10858
13Special weather statement, Aug 2, 2:47 PM MDT, 15 minutes before
Special Weather Statement National Weather Service Riverton WY 247 PM MDT THU AUG 2 2018 WYZ017-022115- Wind River Basin- 247 PM MDT THU AUG 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL 315 PM MDT... At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Riverton, moving east at 15 mph. Winds in excess of 30 mph will be possible with this storm. Locations impacted include... Riverton, Shoshoni, Kinnear, Ocean Lake, Hidden Valley, Pavillion Natural Gas Processing Plant, Riverton Country Club, Midvale, Bonneville, Fremont County Fairgrounds and Riverton Regional Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... If on or near Boysen Reservoir, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 4314 10875 4342 10849 4324 10792 4291 10827 TIME...MOT...LOC 2047Z 286DEG 11KT 4315 10844 Hulme
Special weather statement, Aug 2, 2:52 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service Riverton WY
252 PM MDT THU AUG 2 2018
WYZ006-022115-
Southeast Big Horn Basin-
252 PM MDT THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHAKIE COUNTY
UNTIL 315 PM MDT...
At 252 PM MDT, Doppler radar was tracking a strong thunderstorm over
Worland, moving east at 15 mph.
Winds in excess of 30 mph will be possible with this storm.
Locations impacted include...
Worland, Winchester, Worland Municipal Airport, Wyoming Boys School
and Washakie County Fairgrounds.
LAT...LON 4407 10760 4378 10763 4380 10796 4382 10796
4382 10819 4414 10804
TIME...MOT...LOC 2052Z 286DEG 11KT 4400 10791
HulmeThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 12:42 PM MDT | Fire Weather Watch | RIW | Fremont, Lincoln, Natrona, Sweetwater, Uinta | 37 hr |
| Aug 2, 1:06 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Aug 2, 1:12 PM MDT | Special Weather Statement | RIW | Park | 33 min |
| Aug 2, 1:28 PM MDT | Special Weather Statement | RIW | Fremont | 32 min |
| Aug 2, 1:51 PM MDT | Special Weather Statement | RIW | Hot Springs | 24 min |
| Aug 2, 2:04 PM MDT | Special Weather Statement | RIW | Hot Springs | 26 min |
| Aug 2, 2:05 PM MDT | Special Weather Statement | RIW | Sublette | 25 min |
| Aug 2, 2:09 PM MDT | Special Weather Statement | RIW | Fremont | 36 min |
| Aug 2, 2:12 PM MDT | Special Weather Statement | RIW | 33 min | |
| Aug 2, 2:18 PM MDT | Special Weather Statement | RIW | Washakie | 27 min |
| Aug 2, 2:33 PM MDT | Special Weather Statement | RIW | Sublette | 27 min |
| Aug 2, 2:43 PM MDT | Special Weather Statement | RIW | Teton | 32 min |
| Aug 2, 2:47 PM MDT | Special Weather Statement | RIW | Big Horn | 28 min |
| Aug 2, 2:52 PM MDT | Special Weather Statement | RIW | Washakie | 23 min |
| Aug 2, 3:12 PM MDT | Special Weather Statement | RIW | Teton | 33 min |
| Aug 2, 3:24 PM MDT | Special Weather Statement | RIW | Natrona | 36 min |
| Aug 2, 3:44 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 31 min |
| Aug 2, 3:56 PM MDT | Special Weather Statement | RIW | Fremont | 34 min |
| Aug 2, 4:03 PM MDT | Special Weather Statement | RIW | Teton | 27 min |
| Aug 2, 4:22 PM MDT | Special Weather Statement | RIW | Hot Springs | 38 min |
| Aug 2, 4:31 PM MDT | Special Weather Statement | RIW | 29 min | |
| Aug 2, 4:37 PM MDT | Special Weather Statement | RIW | Sheridan | 23 min |
| Aug 2, 4:50 PM MDT | Special Weather Statement | RIW | Natrona | 25 min |
| Aug 2, 4:54 PM MDT | Special Weather Statement | RIW | Teton | 36 min |
| Aug 2, 5:04 PM MDT | Special Weather Statement | RIW | 26 min | |
| Aug 2, 5:21 PM MDT | Special Weather Statement | RIW | Sublette | 24 min |
| Aug 2, 5:23 PM MDT | Special Weather Statement | RIW | 37 min | |
| Aug 2, 5:41 PM MDT | Special Weather Statement | RIW | Sublette | 34 min |
| Aug 2, 5:42 PM MDT | Special Weather Statement | RIW | 33 min | |
| Aug 2, 5:59 PM MDT | Special Weather Statement | RIW | Sublette | 31 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.